zbMATH — the first resource for mathematics

A note on duality theorems in mass transportation. (English) Zbl 07268533
Summary: The duality theory of the Monge-Kantorovich transport problem is investigated in an abstract measure theoretic framework. Let \((\mathcal{X},\mathcal{F},\mu )\) and \((\mathcal{Y},\mathcal{G},\nu )\) be any probability spaces and \(c:\mathcal{X}\times \mathcal{Y}\rightarrow \mathbb{R}\) a measurable cost function such that \(f_1+g_1\le c\le f_2+g_2\) for some \(f_1,\,f_2\in L_1(\mu )\) and \(g_1,\,g_2\in L_1(\nu )\). Define \(\alpha (c)=\inf_P\int c\,dP\) and \(\alpha^*(c)=\sup_P\int c\,dP\), where \(\inf\) and \(\sup\) are over the probabilities \(P\) on \(\mathcal{F}\otimes \mathcal{G}\) with marginals \(\mu\) and \(\nu \). Some duality theorems for \(\alpha (c)\) and \(\alpha^*(c)\), not requiring \(\mu\) or \(\nu\) to be perfect, are proved. As an example, suppose \(\mathcal{X}\) and \(\mathcal{Y}\) are metric spaces and \(\mu\) is separable. Then, duality holds for \(\alpha (c)\) (for \(\alpha^*(c))\) provided \(c\) is upper-semicontinuous (lower-semicontinuous). Moreover, duality holds for both \(\alpha (c)\) and \(\alpha^*(c)\) if the maps \(x\mapsto c(x,y)\) and \(y\mapsto c(x,y)\) are continuous, or if \(c\) is bounded and \(x\mapsto c(x,y)\) is continuous. This improves the existing results in Ramachandran and Ruschendorf (Probab Theory Relat Fields 101:311-319, 1995) if \(c\) satisfies the quoted conditions and the cardinalities of \(\mathcal{X}\) and \(\mathcal{Y}\) do not exceed the continuum.
60A10 Probabilistic measure theory
60E05 Probability distributions: general theory
28A35 Measures and integrals in product spaces
Full Text: DOI
[1] Ambrosio, L.; Gigli, N.; Savare’, G., Gradient Flows (2008), Basel: Birkhauser, Basel
[2] Arveson, W., Operator algebras and invariant subspaces, Ann. Math., 100, 433-533 (1974) · Zbl 0334.46070
[3] Beiglbock, M.; Schachermayer, W., Duality for Borel measurable cost functions, Trans. Am. Math. Soc., 363, 4203-4224 (2011) · Zbl 1228.49046
[4] Beiglbock, M.; Leonard, C.; Schachermayer, W., A general duality theorem for the Monge-Kantorovich transport problem, Studia Math., 209, 151-167 (2012) · Zbl 1270.49045
[5] Berti, P.; Pratelli, L.; Rigo, P., Two versions of the fundamental theorem of asset pricing, Electron. J. Probab., 20, 1-21 (2015) · Zbl 1326.60007
[6] Berti, P.; Pratelli, L.; Rigo, P.; Spizzichino, F., Equivalent or absolutely continuous probability measures with given marginals, Depend. Model., 3, 47-58 (2015) · Zbl 1328.60007
[7] Haydon, R.; Shulman, V., On a measure-theoretic problem of Arveson, Proc. Am. Math. Soc., 124, 497-503 (1996) · Zbl 0847.28003
[8] Kantorovich, L., On the translocation of masses, C. R. (Doklady) Acad. Sci. URSS (N.S.), 37, 199-201 (1942) · Zbl 0061.09705
[9] Kellerer, HG, Duality theorems for marginal problems, Z. Wahrscheinlichkeitstheorie Verw. Geb., 67, 399-432 (1984) · Zbl 0535.60002
[10] Koumoullis, G., On perfect measures, Trans. Am. Math. Soc., 264, 521-537 (1981) · Zbl 0469.28010
[11] Puccetti, G.; Wang, R., Extremal dependence concepts, Stat. Sci., 30, 485-517 (2015) · Zbl 1426.62156
[12] Puccetti, G.; Rigo, P.; Wang, B.; Wang, R., Centers of probability measures without the mean, J. Theor. Probab., 32, 1482-1501 (2019) · Zbl 07081644
[13] Rachev, ST; Ruschendorf, L., Mass Transportation Problems, Volume I: Theory (1998), New York: Springer, New York
[14] Ramachandran, D.; Ruschendorf, L., A general duality theorem for marginal problems, Probab. Theory Relat. Fields, 101, 311-319 (1995) · Zbl 0818.60001
[15] Ramachandran, D.; Ruschendorf, L., On the Monge-Kantorovitch duality theorem, Theory Probab. Appl., 45, 350-356 (2000) · Zbl 0978.60004
[16] Ruschendorf, L., Mathematical Risk Analysis: Dependence, Risk Bounds, Optimal Allocations and Portfolios (2013), Heidelberg: Springer, Heidelberg · Zbl 1266.91001
[17] Villani, C., Optimal Transport, Old and New (2009), New York: Springer, New York
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.